Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 99, NWS Tallahassee, FL

May 4, 1998Franklin County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 4, 1998, 8:41 AM EDT for Franklin County, Florida. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1998, 8:41 AM EDT (12:41 UTC)
Expired
May 4, 1998, 9:30 AM EDT
In force
49 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Franklin County, FL

What was reported inside it

TimeReportWhereRemark
May 4, 8:50 AM EDTHail 1.75Carrabelle, FLDime to golfball sized hail in Carrabelle, Dog Island, and Lenark Village.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1949 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1949 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WUUS1 KTLH 041240 RRA
SVRTLH
FLC037-041330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
841 AM EDT MON MAY 4 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN NORTHERN FLORIDA

* UNTIL 930 AM EDT

* AT 838 AM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
  MILES NORTHWEST OF CARABELLE MOVING EAST-SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
CARABELLE BY 845 AM EDT


THE MAIN THREAT FROM THIS STORM IS LARGE HAIL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:30 AM EDT, 6 hours 11 minutes earlier.

Area forecast discussion, May 4, 2:30 AM EDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 AM EDT MON MAY 4 1998

LATEST SATELLITE IMAGERY AND RADAR DATA SHOW CONVECTION IS STILL
GOING STRONG ACROSS SRN AL/GA AND NRN FL...VILS UP TO 71 AND DBZ UP
TO 72 HELPED TO MAKE THIS A MEMORABLE EVENING. OVER THE PAST
SEVERAL HOURS CONVECTION HAS BEEN ACTIVE AHEAD OF THE APPROACHING
COLD FRONT...UNDER STRONG UPPER DIFFLUENCE AND DIVERGENCE...IN AN
UNSTABLE AIR MASS WITH SFC DEW POINTS IN THE LOW-TO-MID 70S.  WE
HAVE RECEIVED NUMEROUS REPORTS OF PEA-SIZED TO 1-INCH HAIL AND A
REPORT OF A POSSIBLE TORNADO. EXPECT CONVECTION TO CONTINUE INTO
MON MORNING.

OOZ MODELS ARE IN EXCELLENT AGREEMENT ON MOVING THE CLOSED UPPER
LOW OVER THE CNTRL OH VLY SLOWLY EWD...OPENING IT UP OVR THE WRN
MID-ATLANTIC STATES TUES AFTERNOON.  MEANWHILE...ANOTHER CLOSED UPR
LOW WILL MOVE INTO THE NRN PLAINS FROM SRN CANADA EARLY TUE AND
PUSH TOWARD THE WRN GREAT LAKES.  AT THE SFC...THE BROAD LOW OVER
THE UPR OH VLY WILL REMAIN ROUGHLY STATIONARY AS THE TRAILING COLD
FRONT MOVES SLOWLY FROM SRN LA TO THE BIG BEND AREA BY MON
NIGHT...THEN RAPIDLY MOVE OFF THE EAST COAST.   BEST OMEGA AT TLH
IS FORECAST TO OCCUR FROM NOW UNTIL 13Z ALONG WITH MEAN RH AOA 70%.
THUS EXPECT MAX PCPN FROM 06Z TO 12Z...TAPERING OFF THEREAFTER
UNTIL THE FRONT PASSES THROUGH THE FA LATE MON AFTERNOON.

PREFER WARMER FWC TEMPS.  BELIEVE POPS WILL DECREASE RAPIDLY BY MON
AFT...MORE LIKE FWC.

16

LATEST RADAR DATA SHOW THE
ONLY REMAINING LOCAL ACTIVITY IS IN SWRN GA AT THE NRN EDGE OF THE
FA.  DEWPOINTS ACROSS THE AREA ARE GENERALLY IN THE 60S...TLH BEING
THE EXCEPTION WITH LOW 50S.  BETTER DYNAMICS CONTINUE TO BE
FARTHER NORTH...BUT DEVELOPMENT OF ANOTHER ROUND OF SHRA AND TSRA
IN THE FA IS POSSIBLE TONIGHT...WITH GREATEST THREAT AGAIN FROM
LARGE HAIL. FARTHER EAST...THE TLH 00Z SOUNDING SHOWS A STABLE
PROFILE...MOIST AT MID-LEVELS...DRY ABOVE AND BELOW.  MODELS SHOW
BEST LIFT WITH LOW LEVEL MOISTURE AROUND 12Z...SO WILL KEEP CHC OF
PCPN IN FCST FOR MON MORNING. FWC LO TEMP LOOKS OK BUT HI MON IS
PROBABLY TOO LOW.

DYE

In the hours before

Special weather statement, May 4, 5:57 AM EDT, 2 hours 44 minutes before
ALZ065>069-041010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
557 AM EDT MON MAY 4 1998

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 6 AM CDT HAS
BEEN CANCELLED. THE SEVERE WEATHER THREAT HAS MOVED OUT OF THE
SOUTHEAST ALABAMA AREA. COFFEE...DALE...HOUSTON...GENEVA...AND
HENRY COUNTIES ARE NO LONGER IN THE SEVERE THUNDERSTORM WATCH.
Special weather statement, May 4, 5:57 AM EDT, 2 hours 44 minutes before
ALZ065>069-041010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
557 AM EDT MON MAY 4 1998

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 6 AM CDT HAS
BEEN CANCELLED. THE SEVERE WEATHER THREAT HAS MOVED OUT OF THE
SOUTHEAST ALABAMA AREA. COFFEE...DALE...HOUSTON...GENEVA...AND
HENRY COUNTIES ARE NO LONGER IN THE SEVERE THUNDERSTORM WATCH.
Special weather statement, May 4, 6:30 AM EDT, 2 hours 11 minutes before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148-
155>161-GMZ750-755-770-775-041230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
630 AM EDT MON MAY 4 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST AND
SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PORTIONS
OF THE FLORIDA PANHANDLE TODAY.

AN UPPER LEVEL DISTURBANCE AND AN APPROACHING WEAK FRONTAL BOUNDARY
WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE CONTINUED DEVELOPMENT
OF THUNDERSTORMS THIS MORNING AND AGAIN LATER THIS AFTERNOON. A FEW
OF THE STORMS WILL BECOME SEVERE. THE MAIN THREAT FROM THE STORMS
WILL BE DIME TO GOLFBALL SIZED HAIL. AN ISOLATED DAMAGING WIND GUST
IS ALSO POSSIBLE.

THE MAIN THREAT AREA THIS MORNING WILL INCLUDE AREAS ALONG AND
SOUTH OF A LINE FROM PANAMA CITY...THROUGH THE LAKE SEMINOLE...
DONALSONVILLE...AND BAINBRIDGE...TO VALDOSTA.

THIS AFTERNOON THE MAIN THREAT AREA WILL BE THE BIG BEND AND SOUTH
CENTRAL GEORGIA.

SPOTTER ACTIVATION MAY BE REQUIRED THROUGHOUT DAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU
Special weather statement, May 4, 6:30 AM EDT, 2 hours 11 minutes before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148-
155>161-GMZ750-755-770-775-041230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
630 AM EDT MON MAY 4 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST AND
SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PORTIONS
OF THE FLORIDA PANHANDLE TODAY.

AN UPPER LEVEL DISTURBANCE AND AN APPROACHING WEAK FRONTAL BOUNDARY
WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE CONTINUED DEVELOPMENT
OF THUNDERSTORMS THIS MORNING AND AGAIN LATER THIS AFTERNOON. A FEW
OF THE STORMS WILL BECOME SEVERE. THE MAIN THREAT FROM THE STORMS
WILL BE DIME TO GOLFBALL SIZED HAIL. AN ISOLATED DAMAGING WIND GUST
IS ALSO POSSIBLE.

THE MAIN THREAT AREA THIS MORNING WILL INCLUDE AREAS ALONG AND
SOUTH OF A LINE FROM PANAMA CITY...THROUGH THE LAKE SEMINOLE...
DONALSONVILLE...AND BAINBRIDGE...TO VALDOSTA.

THIS AFTERNOON THE MAIN THREAT AREA WILL BE THE BIG BEND AND SOUTH
CENTRAL GEORGIA.

SPOTTER ACTIVATION MAY BE REQUIRED THROUGHOUT DAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:42 AM EDTSevere Thunderstorm WarningTAEHolmes, Jackson63 min
May 4, 2:56 AM EDTSevere Thunderstorm WarningTAEWalton49 min
May 4, 3:45 AM EDTSevere Thunderstorm WarningTAEJackson50 min
May 4, 3:49 AM EDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington61 min
May 4, 4:43 AM EDTSevere Thunderstorm WarningTAEJackson47 min
May 4, 4:43 AM EDTSevere Thunderstorm WarningTAEBay62 min
May 4, 4:02 PM EDTSevere Thunderstorm WarningTAEMadison48 min
May 4, 4:12 PM EDTTornado WarningTAEMadison33 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.